Pennsylvania, 2008

Flash Flood in Pennsylvania, August 5, 2008

August 5, 2008 · NWS PBZ · 1 event in 1 county or zone

Scattered showers and isolated thunderstorms developed across the Ohio Valley as low pressure moves east across the region. Isolated heavy rainfall caused flash flooding in Allegheny county Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered showers and isolated thunderstorms developed across the Ohio Valley as low pressure moves east across the region. Isolated heavy rainfall caused flash flooding in Allegheny county Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 5, 3:21 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 5, 3:21 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 AM EDT TUE AUG 5 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE UPPER OHIO VALLEY
REGION BRINGING SHOWERS AND THUNDERSTORMS TODAY INTO TONIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHORT WAVE TROUGH AND ASSOCIATED SURFACE LOW WILL PUSH EASTWARD
ACROSS THE REGION TODAY AND EARLY TONIGHT. CLOUD COVER FROM AREA
OF CONVECTION CURRENTLY OVER SOUTHERN OH SHOULD LIMIT HEATING FOR
A WHILE LATER THIS MORNING. BREAKS IN CLOUDS LATER ON TODAY ALONG
WITH INCREASED LOW LEVEL MOISTURE SHOULD ALLOW STORMS TO REFIRE.
PLAN TO GO WITH LIKELY POPS OVER THE EASTERN PART OF OUR FORECAST
AREA AND HIGH CHANCE POPS WEST.

WILL KEEP CHANCE POPS GOING INTO TONIGHT AS SYSTEM PULLS SLOWLY
EASTWARD.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
MUCH OF THE FORECAST AREA SHOULD BE DRY WEDNESDAY...BUT WILL
CONTINUE WITH SLIGHT CHANCE POPS ACROSS FAR SOUTHERN ZONES AS
WEAK WAVE MOVES ALONG FRONTAL BOUNDARY. WEAK RIDGE OF HIGH
PRESSURE EXPECTED TO BRING MAINLY DRY CONDITIONS FOR THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AN UPPER LOW WILL PROVIDE UNSETTLED WEATHER ACROSS THE REGION
THROUGH THE WEEKEND. SURFACE HIGH PRESSURE RIDGE SHOULD SUPPRESS
WIDESPREAD CONVECTION. HOWEVER...THE COLD AIR ALOFT SHOULD
KEEP THE THE ATMOSHERE UNSTABLE ENOUGH TO ALLOW DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE BELOW
NORMAL FOR THE PERIOD.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
ALOFT, UPPER RIDGE BREAKING DOWN AS UPPER TROF SWINGS SE. THIS WILL
SUPPORT A COLD FRONT WHICH WILL PUSH ACROSS FORECAST AREA BY LATE
DAY. IN ADVANCE OF FRONT, SHOWERS AND THUNDERSTORMS WITH SCATTERED
MVFR-IFR. CURRENT NOCTURNAL THUNDERSTORM COMPLEX WILL SPREAD MID AND
HIGH DECK CLOUDS EARLY IN PERIOD. FIRST CLUSTER IN WESTERN OHIO
SHOULD CONTINUE TO PROPAGATE DOWN THE THICKNESS LINES AND MOVE TO
THE SOUTHEAST. COULD AFFECT ZZV WITH SHOWERS AND POSSIBLE -TSRA.
FIRST LINE CONVECTION MAY WEAKEN INTO THE EARLY MORNING HOURS AS IT
APPROACHES MORE STABLE AIR AND LOW LEVEL JET RELAXES. HOWEVER,
SECOND CLUSTER NOW ENTERING INDIANA ACTUALLY INCREASING AT THIS TIME
WITH INCREASE IN LIGHTING AND COOLING CLOUD TOPS. TIMED THREAT OF
PRECIP INTO MAJORITY OF OTHER TERMINALS AROUND 17-18Z OR SO AND HELD
ONTO POSSIBLE VCTS INTO 20Z. BEHIND FRONT RETURN TO VFR THROUGHOUT
FORECAST AREA ABOUT 01-03Z.

EXTENDED...WEDNESDAY LOOKS LIKE VFR CONDITIONS AND THEN ON THURSDAY
INTO FRIDAY ANOTHER DISTURBANCE DROPS SOUTHEAST WHICH COULD SPREAD
SOME MVFR CONDITIONS ACROSS AREA. HIGH PRESSURE WILL SLOWLY BUILD
EAST INTO SATURDAY WITH VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 5, 4:19 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 AM EDT TUE AUG 5 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
519 AM EDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT AS A COLD FRONT MOVES INTO THE REGION. THE MAIN THREAT
WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 5, 1:41 AM EST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 AM EDT TUE AUG 5 2008

OHZ048-057-050745-
COSHOCTON OH-MUSKINGUM OH-
241 AM EDT TUE AUG 5 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM AND COSHOCTON...

AT 237 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF THUNDERSTORMS 25 MILES WEST OF NEW
GUILFORD...MOVING SOUTHEAST AT 40 MPH.

THE STORMS COULD REACH THE WESTERN PORTIONS OF COSHOCTON AND
MUSKINGUM COUNTIES BETWEEN 315 PM TO 330 PM THIS MORNING. BE ALERT
FOR VERY HEAVY DOWNPOURS, FREQUENT LIGHTNING, GUSTY WINDS AND
POSSIBLY SMALL HAIL.
Special weather statement, Aug 5, 2:28 AM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 AM EDT TUE AUG 5 2008

OHZ057-050815-
MUSKINGUM OH-
330 AM EDT TUE AUG 5 2008

...THUNDERSTORMS...

THUNDERSTORMS WILL MOVE INTO MUSKINGUM COUNTY BY 340 AM.

AT 330 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS 4 MILES NORTH OF EAST FULTONHAM...MOVING
SOUTHEAST AT 35 MPH.

THE MOST ACTIVE STORMS WILL MOVE ACROSS THE EXTREME SOUTHWESTERN
PART OF THE COUNTY BETWEEN WESLEY AND ROSEVILLE.

LOOK FOR GUSTY WINDS TO NEAR 30 MPH...BRIEF HEAVY
DOWNPOURS...FREQUENT AND DANGEROUS LIGHTING...AND POSSIBLY SMALL
HAIL. ALSO...BE ALERT FOR PONDING OF WATER ALONG INTERSTATE 70 AND
POOR VISIBILITY...ESPECIALLY WEST OF ZANESVILLE THROUGH 415 PM.

The radar

The Pittsburgh radar (KPBZ), 27 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
August 5, 7:30 AM EST to 9:00 AM EST
Where
Allegheny County, 1.15 mi SSW of Sharpsburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.485, -79.910

Emergency management reported flash flooding with up to one foot of water flowing across the intersection of Allegheny Blvd. and Washington Blvd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130439.